Clostridium difficile is a cause of diarrhea in children. It is also responsible for producing a serious form of colitis (inflammation of the colon) called pseudomembranous colitis. These infections are often contracted in the hospital while a child is receiving antibiotic treatment, although illness may develop days or weeks after leaving the hospital. These anaerobic bacteria are often found normally in the gut of newborns and young children. The disease is caused when the bacteria produce a toxin (poison) that damages the lining of the gut. This happens most often when your child is taking antibiotics that kill other bacteria in the gut, permitting C difficile to multiply to very high numbers. The incubation period for this illness is not known. The bacteria can live in the gut for long periods without causing illness.
Signs and Symptoms
C difficile causes diarrhea with stomach cramps or tenderness, fever, and blood and mucus in the stools.
How Is the Diagnosis Made?
To make a proper diagnosis, your child’s stool can be tested for the presence of toxins produced by C difficile.
Because antibiotic use and overuse is associated with C difficile infections, children on antibiotics should be taken off these medicines as soon as possible. In mild cases, children may get better once they stop taking the antibiotics. Some children, however, may need to be given particular medicines such as metronidazole or vancomycin that fight the bacteria. Most children make a full recovery. If a relapse of the illness occurs, which happens in up to 10% to 20% of patients, the same treatment is often repeated.
It may be possible to prevent or reduce the risk of C difficile disease through proper hand washing, as well as the proper handling of dirty diapers and other waste matter. Also, the use of antibiotics should be limited to only those circumstances in which it is absolutely necessary.